August 7, 2001
Question from :
From: Welches, Oregon, USA:
My nine year old daughter, diagnosed with type 1 diabetes two years ago, has always had trouble getting through the night without going low. We used ultralente, then lente and still she had to go to bed in the high 200s mg/dl [11.1 mmol/L] to get through the night. She is now trying Lantus, and she has a considerable drop over night. She is often 300 mg/dl [16.7 mmol/L] at 10 pm and still wakes up normal. If she is normal at 10 pm, she goes low during the night. I have tested her every hour at night and know that she continues to go high until about midnight at which point she drops 20-30 points an hour with a less dramatic drop around 6 or 7 am.
I would like to know why she needs to have her Lantus at night. It appears as Lantus does have some peak to it in the first six hours and giving it to her in the morning might help even things out. Our doctor continues to support the evening shot time. Is there some reason why the makers of Lantus are encouraging this specific time? Have you heard of or have any results of anyone giving the Lantus in the am?
As with all insulins, Lantus (insulin glargine) dosing and timing must be used based upon blood glucose results. Most of the initial studies used Lantus at night successfully, and so this is what is included in the package insert. There are individual reports of people using Lantus at other times successfully so I would work closely with your diabetes team and then decide what other times Lantus could be tried, tested with frequent monitoring etc.